Diffuse febrile dermatosis in a patient with active ulcerative colitis under treatment with steroids and azathioprine: A case of Sweet's syndrome - Case report and review of literature

O. A. Paoluzi, P. Crispino, A. Amantea, R. Pica, F. Iacopini, A. Consolazio, V. Di Palma, M. Rivera, P. Paoluzi

Research output: Contribution to journalReview article

Abstract

Ulcerative colitis is an inflammatory bowel disease often associated with extra-intestinal manifestations, such as dermatological disorders. Of these, the most frequent are erythema nodosum and pyoderma gangrenosum, the two neutrophilic forms of dermatosis. Another is Sweet's syndrome, which results in a sudden eruption of tender, raised erythematous or violaceous plaques/papules or nodules, less frequent vesicles, pustules or bullae, involving face, neck, arms and trunk. This skin disorder is frequently observed in patients with leukaemia or connective tissue diseases, while it is very rare in patients with inflammatory bowel disease. The present report deals with the case of a febrile diffuse skin eruption in a 53-year-old patient with moderately active ulcerative colitis after few days' treatment with steroids and azathioprine. At first, the dermatosis was addressed to an idiosyncrasy to azathioprine, which was, therefore, promptly discontinued. Histological examination of skin biopsies revealed the presence of features typical of a Sweet's syndrome. The eruption gradually improved as well as the patient's general condition, until complete regression was achieved following steroid treatment.

Original languageEnglish
Pages (from-to)361-366
Number of pages6
JournalDigestive and Liver Disease
Volume36
Issue number5
DOIs
Publication statusPublished - May 2004

Keywords

  • Azathioprine
  • Inflammatory bowel disease
  • Neutrophilic dermatosis
  • Sweet's syndrome
  • Ulcerative colitis

ASJC Scopus subject areas

  • Gastroenterology

Fingerprint Dive into the research topics of 'Diffuse febrile dermatosis in a patient with active ulcerative colitis under treatment with steroids and azathioprine: A case of Sweet's syndrome - Case report and review of literature'. Together they form a unique fingerprint.

  • Cite this